Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 151, NWS Des Moines, IA

July 17, 20234 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2023, 1:09 AM CDT for 4 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 1:09 AM CDT (06:09 UTC)
Expired
Jul 17, 2023, 2:00 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KDMX 170609
SVRDMX
IAC001-009-029-077-170700-
/O.NEW.KDMX.SV.W.0151.230717T0609Z-230717T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
109 AM CDT Mon Jul 17 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in southwestern Iowa...
  Southwestern Guthrie County in west central Iowa...
  Southern Audubon County in west central Iowa...
  Northwestern Adair County in southwestern Iowa...

* Until 200 AM CDT.

* At 108 AM CDT, a severe thunderstorm was located near Brayton, or
  10 miles south of Audubon, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Anita, Exira, Adair, Elk Horn, Casey, Menlo, Brayton, Wiota, Lake
  Anita State Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 55 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4167 9502 4153 9431 4128 9466 4150 9507
      4151 9504 4160 9504 4160 9508
TIME...MOT...LOC 0608Z 303DEG 26KT 4157 9498 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCM
3 follow-up statements
980 
WWUS53 KDMX 170631
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
131 AM CDT Mon Jul 17 2023

IAC001-009-029-077-170700-
/O.CON.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
131 AM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN CASS...SOUTHWESTERN GUTHRIE...SOUTHEASTERN AUDUBON
AND NORTHWESTERN ADAIR COUNTIES...

At 130 AM CDT, a severe thunderstorm was located near Anita, or 14
miles northeast of Atlantic, moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Anita, Exira, Adair, Casey, Menlo, Brayton, Wiota, Lake Anita State
Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 58 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4164 9488 4153 9431 4128 9466 4147 9502
TIME...MOT...LOC 0630Z 303DEG 26KT 4149 9477 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCM
861 
WWUS53 KDMX 170651
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
151 AM CDT Mon Jul 17 2023

IAC009-077-170659-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Guthrie IA-Audubon IA-
151 AM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GUTHRIE AND
SOUTHEASTERN AUDUBON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0649Z 303DEG 30KT 4141 9457 

$$

IAC001-029-170700-
/O.CON.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Adair IA-
151 AM CDT Mon Jul 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN CASS AND NORTHWESTERN ADAIR COUNTIES...

At 149 AM CDT, a severe thunderstorm was located 7 miles southeast of
Adair, or 9 miles northwest of Greenfield, moving southeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Anita, Adair, Casey, Lake Anita State Park and Anita Municipal
Airport.

This includes Interstate 80 between mile markers 64 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0649Z 303DEG 30KT 4141 9457 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCM
868 
WWUS53 KDMX 170656
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
156 AM CDT Mon Jul 17 2023

IAC001-029-170706-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Adair IA-
156 AM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
NORTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail 
is still possible with this thunderstorm.

LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0656Z 303DEG 26KT 4139 9454 

$$

KCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:47 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 16, 11:47 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CDT Sun Jul 16 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Sunday/
Issued at 230 PM CDT Sun Jul 16 2023

Key Messages:

-Surface smoke expected to gradually diminish overnight.
-Isolated to scattered showers/storms into tonight, some
 marginally severe.
-Quiet and relatively pleasant mid-summer weather to end the work
week.

Convection in area of warm advection and theta-e advection remained
mostly south and west of the area this morning into early afternoon.
Some shower activity did clip the far southwest but with minimal
impact.  Meanwhile, smoke from Canadian fires remains relatively
widespread across the state into this afternoon although with some
signs of improvement.  This has also once again kept afternoon highs
from reaching the overall potential that otherwise would have
occurred. A cold front will approach and move into northern Iowa by
this evening and this may produce some isolated convection with main
concern from gusty winds and possibly some hail across the north.
Meanwhile, a moisture gradient exists over central Iowa this
afternoon along with the higher instability and this may also act as
a focus for convection into the evening and overnight as the front
approaches. Some CAM members have continued to show widely scattered
storms by mid evening near along this gradient (near I80
corridor) with the threat gradually shifting south overnight as
the front pushes through the state. Given better instability with
this convection, an isolated storm may produce some marginally
severe hail along with gusty winds. The advance of the front
should also help dissipate the smoke overnight with visibilities
and air quality improving by daybreak on Monday.

Quiet weather is expected on Monday into Monday night across central
Iowa with cool temperatures and low humidity as a thermal trof
passes just northeast of the area.  Warm advection and moisture
transport increase late Monday night into Tuesday morning across the
Missouri River valley with convection increasing during the early
morning hours.  The bulk of the activity is expected to remain west
of the area through Monday night where the focus of the low level
jet remains.  By Tuesday morning, the theta-e push enters southwest
Iowa with convection spreading into the southwest forecast area.
While some threat remains for showers and storms farther northeast,
any precipitation should be lighter and more scattered with the bulk
of moisture streaming into the convective complex across the
southwest into midday.  The convection is also expected to remain
elevated with any severe threat originating from marginally severe
hail.  Heavy rain remains possible as well with a decent moisture
fetch feeding into the convection.  Lingering scattered showers
remains possible into Tuesday evening across much of the area,
however the main focus of the low level jet will be just southeast
of Iowa where deeper convection is expected from northeast Missouri
into Illinois.

Iowa is between systems on Wednesday morning with a relative lull in
forcing across the state and limited precipitation threat.  A cold
front does sweep through the state late in the day providing the
focus for some isolated convection as cooler air arrives. Relatively
tranquil weather is then expected into Thursday and Friday with cool
northerly surface flow.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1134 PM CDT Sun Jul 16 2023

Visibilities from smoke will gradually improve from MVFR to VFR
tonight as a frontal boundary moves through the state. Expecting
showers and thunderstorms to increase in coverage across the
south. Thus, have VCTS and VCSH mentions for KDSM and KOTM early
Monday morning. Confidence is low for any direct impacts to these
terminals, but expect reduced visibilities and low ceilings with
any storms that form. Winds will generally be from the north early
in the period before becoming light and variable towards the end
of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Castillo/Small
Hazardous weather outlook, Jul 16, 8:33 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
833 PM CDT Sun Jul 16 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-180145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
833 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few strong storms are possible, especially central and south,
with strong wind gusts and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances exist much of Tuesday with strong
to severe storms possible, mainly across the southwest third of
the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and again Tuesday.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:24 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison51 min
Jul 17, 2:01 AM CDTSpecial Weather StatementDMXWarren29 min
Jul 17, 2:07 AM CDTSpecial Weather StatementDMXCass23 min
Jul 17, 2:15 AM CDTSpecial Weather StatementDMXAdair30 min
Jul 17, 3:04 AM CDTSpecial Weather StatementDMXAdair26 min
Jul 17, 4:20 AM CDTSpecial Weather StatementDMXCarroll25 min
Jul 17, 4:24 AM CDTSpecial Weather StatementDMXAdair36 min
Jul 17, 4:58 AM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie32 min
Jul 17, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie39 min
Jul 17, 5:32 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass28 min
Jul 17, 5:52 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union23 min
Jul 17, 6:14 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union31 min
Jul 17, 6:39 AM CDTSpecial Weather StatementDMXMarion36 min
Jul 17, 6:53 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello52 min
Jul 17, 7:44 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe, Wapello46 min
Jul 17, 8:24 AM CDTSevere Thunderstorm WarningDMXAdair, Cass51 min
Jul 17, 8:26 AM CDTSevere Thunderstorm WarningDMXMahaska34 min
Jul 17, 8:59 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union46 min
Jul 17, 10:05 AM CDTSpecial Weather StatementDMXLucas25 min
Jul 17, 10:34 AM CDTSpecial Weather StatementDMXMonroe26 min
Jul 17, 10:56 AM CDTSpecial Weather StatementDMXUnion34 min
Jul 17, 11:24 AM CDTSpecial Weather StatementDMXWapello21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.